MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS OCEAN SINGLE; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAINS OCEAN SINGLE; BOTTLE, COLLECTION, VACUUM
Model Number 2002-000
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation into this event a follow up report will be submitted.
 
Event or Problem Description
Ocean chest drain, suction control chamber was not dyed blue making it difficult to discern suction water chamber level.No injury to patient.
 
Additional Manufacturer Narrative
As the device in question was not returned a thorough investigation of the physical product could not be conducted.The product lot number was also not provided, as such a review of the device history records could not be conducted.An image showing two chest drains was provided by the institution.The first image of the drain has a higher level of blue tint.Based on the second image of the drain it is difficult to discern if there was any water in the suction control chamber at all.It is possible that the fluid on the second drain had evaporated to a level that required more fluid to be added thinning the amount of tint in the water column.Without the drain in question this cannot be confirmed.It is also important to note that even if the water is not blue the chest drain will perform properly.The images on the right clearly shows that the drain was collecting fluid properly as the drain appears to have collected 400ml of plural fluid.The water seal level of the chest drain is also far too full as the water seal level should be at the arrow level or 2cm water line as properly shown in the drain on the left.It is possible that the water intended for the suction control chamber was inadvertently added to the water seal instead.The instructions for use in the precautions section states the following: precautions 1.Do not overfill water seal above the 2 cm fill line.During the manufacture of the chest drain the manufacturing operator assembles the internal components of the chest drain following manufacturing procedure mp009257 internal component inspection & assembly.The operator has to manually place each component and verify its presence before moving to the next chest drain in sequence.The following manufacturing procedure requires that the operator also verify the presence of each component following manufacturing procedure mp009238, vibration welding of millennium drains.The dye plug in this instance is inspected for its presence in the drain at two separate operations in manufacturing.A review of the sales of the ocean drain over the last three years shows that there have been over 1 million ocean drains manufactured without a complaint for the dye not being present in the vacuum water control chamber other than from this institution.Summary/conclusion: based on the details of the complaint atrium medical corporation cannot conclude the ocean chest drain was faulty.Based on the image provided it would appear that the water intended for the suction control chamber was added to the water seal chamber as the level of water in the water seal area is at least two times (2x) the recommended volume.This also would explain why there appears to be no fluid in the suction control chamber.
 
Event or Problem Description
N/a.

Brand Name
DRAINS OCEAN SINGLE
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key10168039
Report Number3011175548-2020-00816
Device Sequence Number2706431
Product Code KDQ
UDI-Device Identifier00650862100013
UDI-Public00650862100013
Combination Product (Y/N)N
Initial Reporter StateTX
PMA/510(K) Number
K043582
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2002-000
Device Catalogue Number2002-000
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/29/2020
Supplement Date Received by Manufacturer06/24/2020
Initial Report FDA Received Date06/18/2020
Supplement Report FDA Received Date06/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1